zig
0

Notifications

  • You're all caught up!

What Happens When the Level of Serotonin Is Raised?

by |
author image Ann Louise Truschel
An organic chemist with a Master of Science from Case-Western Reserve University and a Master of Business Administration from Northwestern University, Ann Louise Truschel has been a freelance medical and business writer since 1982. Her client list includes big pharma, insurers, CME firms, medical journals, trade magazines, professional medical organizations, newspapers and The Department of Defense.
What Happens When the Level of Serotonin Is Raised?
Certain pill combinations may severely increase your serotonin levels. Photo Credit Wavebreakmedia Ltd/Wavebreak Media/Getty Images

Serotonin, also called 5-hydroxytryptamine (5-HT), is a neurotransmitter, a chemical required for the healthy functioning of your brain cells, nerves and gastrointestinal tract. Serotonin is synthesized in the brain and regulates sleep, body temperature, muscle contraction, memory, learning, mood, appetite and blood clotting. In people with low serotonin levels, increasing the amount of serotonin can reduce the symptoms of several disorders. Raising serotonin levels too much, however, can lead to serotonin syndrome, a potentially life-threatening condition.

Low Levels of Serotonin

Low serotonin levels are associated with a wide variety of emotional and behavioral disorders including depression, anxiety, suicidal behavior and obsessive-compulsive disorder. However, several medications can increase serotonin levels. Consult your doctor immediately if you experience emotional or behavioral symptoms. The sooner treatment starts, the faster you’ll see improvement.

Serotonin Syndrome

Serotonin syndrome results when very high levels of serotonin build up in your body. Initial symptoms include shivering, diarrhea, headache, agitation, confusion, rapid heart rate, high blood pressure, dilated pupils, loss of coordination, muscle twitching, goose bumps and perspiring heavily. If you have any of these symptoms, call your doctor immediately or go to the emergency room. Left untreated, the symptoms can worsen to high fever, seizures, irregular heartbeat, unconsciousness and ultimately, death.

Causes of Serotonin Syndrome

Taking one or more medications that cause serotonin levels to increase excessively typically causes serotonin syndrome; most problems occur when you take two or more such medications in combination. These medications include certain antidepressants, migraine headache medications, some stop-smoking drugs, certain pain medications, lithium, some anti-nausea drugs, the antibiotic linezolid, the antiretroviral drug ritonavir, herbal supplements such as St. John’s wort and ginseng, and illicit drugs including amphetamines, LSD, cocaine and ecstasy.

Chronic Conditions Caused by Persistently High Serotonin Levels

Mild symptoms usually go away within a day or two after discontinuing the medication(s) that are raising serotonin levels. If high levels of serotonin are allowed to persist, however, you can have permanent health consequences. Because serotonin constricts blood vessels, consistently high serotonin levels can lead to pulmonary hypertension and thickening of the valves of the heart or thickening of the heart itself. Since serotonin stimulates osteoclasts -- cells that degrade bone -- persistently high levels of serotonin can lead to osteoporosis.

CURRENTLY TRENDING

LiveStrong Calorie Tracker LiveStrong Calorie Tracker
THE LIVESTRONG.COM TRACKER Food, Fitness & Tips
GOAL
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
GENDER
  • Female
  • Male
lbs.
ft. in.
Demand Media